Nebraska, 2006

Hail and Damaging Wind in Nebraska, June 15, 2006

June 15, 2006 · NWS LBF · 10 events in 7 counties and zones

9 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 15, 12:30 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 15, 12:30 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU JUN 15 2006

.NEAR TERM...
    THE RAPID UPDATE CYCLE INDICATES THAT THE DRY LINE WILL STAY OUT
UNTIL ABOUT 00Z...AFTERWARD RETREATING NORTHWESTWARD IN SOUTHWEST
NEBRASKA. SOME TUFTS OF CUMULUS WERE ALREADY FORMING IN THE STRONG
DEWPOINT GRADIENT FROM THEDFORD TO ABOUT IMPERIAL. ITS PROBABLY A
SAFE BET THAT CONVECTIVE INITIATION WILL BE NEAR A LINE FROM
MERRIMAN THROUGH MULLEN TO IMPERIAL. WITH THE STRONGEST SURFACE
BASED CONVECTIVE POTENTIAL JUST EAST OF THAT LINE...STORMS ARE
LIKELY TO INTENSIFY RAPIDLY.
    AFTER TONIGHT...THE SLOW MOVEMENT OF THE SURFACE BOUNDARY WILL
KEEP FAIRLY STRONG (40 PERCENT OR HIGHER) PROBABILITIES INTO FRIDAY
EVENING. AFTER THAT...THEY WILL DIMINISH FROM THE WEST FRIDAY NIGHT.
&&

.EXTENDED...
    AS HIGH PRESSURE MOVES OUT OF THE AREA MONDAY...RETURN FLOW WILL
AGAIN BRING GULF MOISTURE ONTO THE HIGH PLAINS AND THE THETA-E RIDGE
BUILDS AGAIN IN TIME FOR A SURFACE BOUNDARY TO FORM ACROSS CENTRAL
AND WESTERN NEBRASKA. SO...THUNDERSTORMS ARE POSSIBLE ONCE MORE
WEDNESDAY AND THURSDAY. WITH NO REAL COOL AIR MASS...SEASONABLY WARM
TEMPERATURES ARE LIKELY SUNDAY THROUGH THURSDAY.
&&

.SYNOPSIS...
    AT 18Z...THE GOES DERIVED PRODUCT IMAGERY INDICATED A PLUME AT
OR ABOVE 25MM OF PRECIPITABLE WATER ALONG AND EAST OF HIGHWAY 83. AT
THE SURFACE...HAND ANALYSIS SHOWED THE DRY LINE JUST WEST OF
VALENTINE...THEDFORD AND NORTH PLATTE. FROM NORTH PLATTE TO
OGALLALA...THE DEWPOINT DROPS FROM 61 TO 39. THERE WAS ALSO A TRACE
OF A CLOSED LOW BETWEEN NORTH PLATTE AND THEDFORD WITH A WARM FRONT
EXTENDING THROUGH NORTHEAST NEBRASKA INTO WESTERN IOWA AND A TROUGH
OR OCCLUDED FRONT GOING UP THROUGH THE CENTRAL DAKOTAS TO ANOTHER
LOW IN SOUTHERN ALBERTA. IN THE 18Z LBF SOUNDING...COOLING ALOFT HAD
WEAKENED THE SUBSIDENCE INVERSION WITH SOME LOWERING OF THE LEVEL OF
FREE CONVECTION AND THE CONVECTIVE CONDENSATION LEVEL. THERE WAS
ALSO SOME INCREASE IN THE 6KM WIND AND THE SHEAR FROM SURFACE TO 6KM.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER
Hazardous weather outlook, Jun 15, 1:41 PM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT THU JUN 15 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT THU JUN 15 2006 /241 PM MDT THU JUN 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA MAINLY SOUTH AND
EAST OF A LINE FROM VALENTINE TO OGALLALA.

A STALLED FRONTAL BOUNDARY ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA WILL SERVE AS AN INITIATION AREA FOR THUNDERSTORM
DEVELOPMENT THROUGH TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG AND SOUTH AND EAST
OF A LINE FROM VALENTINE TO OGALLALA.

LOW LEVEL MOISTURE WILL BE MORE PLENTIFUL EAST OF A LINE FROM
VALENTINE TO NORTH PLATTE...WHICH WILL CREATE THE MOST UNSTABLE
ATMOSPHERE AND THE BEST POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS PORTIONS OF
NEBRASKA THROUGH THE DAY FRIDAY. AS MOISTURE REMAINS PLENTIFUL NEAR
THE FRONT AND ADDITIONAL UPPER LEVEL DISTURBANCES INTERACT WITH
THE FRONT...THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY
THROUGH THE DAY. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH AND EAST OF A
LINE FROM ONEILL TO IMPERIAL.

THE FRONT IS EXPECTED TO MOVE OUT OF THE AREA BY
SATURDAY...RESULTING IS LESSENING CHANCES OF THUNDERSTORMS THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT SOUTH AND EAST OF ALINE
FROM VALENTINE TO OGALLALA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JWS

The radar

The North Platte radar (KLNX), 40 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hooker

When
June 15, 5:25 PM MST to 5:40 PM MST
Where
Hooker County, 15 mi S of Mullen
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.833, -101.033

Hail, McPherson

When
June 15, 6:27 PM CST to 6:47 PM CST
Where
McPherson County, 24 mi NW of Tryon
Measured
2.5 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.800, -101.300

Hail broke out windows on the east and south sides of a house.

Hail, Hooker

When
June 15, 5:27 PM MST to 5:47 PM MST
Where
Hooker County, 25 mi SW of Mullen
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -101.383

Thunderstorm Wind, Keith

When
June 15, 5:30 PM MST
Where
Keith County, Keystone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.217, -101.583

Strong thunderstorm outflow winds destroyed an airplane hangar, broke off numerous large tree limbs, destroyed a new pole barn, and broke out 2 windows in a house.

Hail, Thomas

When
June 15, 7:25 PM CST
Where
Thomas County, 12 mi SE of Seneca
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.933, -100.667

Hail, Deuel

When
June 15, 6:46 PM MST
Where
Deuel County, 7 mi SE of Chappell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.033, -102.367

Hail, Deuel

When
June 15, 7:00 PM MST
Where
Deuel County, 9 mi E of Chappell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.100, -102.300

Hail, Cherry

When
June 15, 7:15 PM MST to 7:30 PM MST
Where
Cherry County, 42 mi S of Kilgore
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.333, -100.967

Hail, Grant

When
June 15, 7:40 PM MST to 7:50 PM MST
Where
Grant County, 10 mi SW of Hyannis
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.900, -101.900

Hail, Cherry

When
June 15, 8:05 PM MST
Where
Cherry County, 56 mi S of Merriman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.100, -101.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512125, 5512124, 5512132, 5512123, 5512126, 5512128, 5512129, 5512127, 5512130, 5512131.